Texas, 2013Flood and Heavy Rain in Texas, July 17, 2013
July 17, 2013 · NWS LUB · 2 events in 1 county or zone
An unusual westward-moving cold core low entered New Mexico on the 16th ahead of a deep surge of Gulf moisture. Widespread rainfall developed in the Rolling Plains late on the 16th before spreading west onto the Caprock and intensifying with torrential rainfall rates measured as high as 4 inches per hour in some locales.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusual westward-moving cold core low entered New Mexico on the 16th ahead of a deep surge of Gulf moisture. Widespread rainfall developed in the Rolling Plains late on the 16th before spreading west onto the Caprock and intensifying with torrential rainfall rates measured as high as 4 inches per hour in some locales. One of these bands tracked very slowly across Plainview during the pre-dawn hours and produced over five inches of rain causing widespread street flooding and some water damage to area buildings. Some streets became impassable and a few vehicles were disabled after motorists attempted to cross high water. Elsewhere on the South Plains, minor flooding of streets and roadways were commonplace, but this was a minor inconvenience considering the need for substantial rainfall. After 999 consecutive days without measuring 1.5 inches of rain or more, Lubbock International Airport finally ended its streak today when it received 2.20 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 16, 10:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 16, 10:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 PM CDT TUE JUL 16 2013
.AVIATION...
MVFR TO IFR CIGS ARE STILL EXPECTED TO DOMINATE CONDITIONS AT KLBB
AND KCDS THROUGH MOST OF THE NIGHT...WITH PERIODS OF SHRA...AND
POSSIBLE HEAVIER SHOWERS DROPPING VSBYS BRIEFLY INTO IFR TERRITORY AS
WELL. WE HAVE LOW CONFIDENCE IN WHEN VFR CONDITIONS WILL RETURN ON
WED...BUT WE HAVE INDICATED 15-16Z AS AN APPROXIMATION. SCATTERED
-SHRA AND -TSRA ARE EXPECTED TO REDEVELOP DURING THE DAY WED WITH
BETTER CHANCES EXPECTED AT KLBB.
&&
.PREV DISCUSSION... /ISSUED 944 PM CDT TUE JUL 16 2013/
UPDATE...
WITHIN THE PAST COUPLE OF HOURS WE HAVE STARTED TO SEE INDICATIONS
THAT THE BROAD PRECIP BAND WHICH WAS IN THE ROLLING PLAINS MUCH OF
THE AFTERNOON IS FINALLY BEGINNING IT/S MUCH ANTICIPATED WESTWARD
SHIFT. DESPITE THERE CURRENTLY BEING A LITTLE LESS AREAL COVERAGE
THAN EXPECTED...WE STILL EXPECT SOME EXPANSION OF COVERAGE IN THE
PRECIP SHIELD AS IT SHIFTS WEST TONIGHT. WE HAVE GONE AHEAD AND
RAISED POPS TO NEAR 100 PERCENT ACROSS THE SRN SPLNS AND ROLLING
PLAINS /I.E. WHERE IT IS CURRENTLY RAINING OR JUST ABOUT TO RAIN/.
AS FOR HEAVY PRECIP POTENTIAL...WE HAVE SEEN MODERATE RAINFALL
RATES SO FAR...GENERALLY ABOUT A HALF INCH PER HOUR OR
LESS...WITH SOME SMALL POCKETS OF UP TO AN INCH/HR RATES IN GARZA
AND CROSBY COUNTIES WITHIN THE PAST HOUR. WHILE WE DO SEE INDICATIONS
THAT A WIDESPREAD FLOODING THREAT WILL DEVELOP OVERNIGHT...WE ARE
ALMOST CERTAIN THAT WE WILL SEE SOME MINOR URBAN STREET FLOODING
ISSUES DEVELOP. POST...SLATON...TAHOKA...BROWNFIELD...AND LUBBOCK
ARE SOME OF THE URBAN AREAS UNDER THE GUN FOR THIS THREAT. WE WILL
KEEP A CLOSE WATCH ON THIS POTENTIAL. UPDATED GRIDS AND PRODUCTS
HAVE BEEN SENT.
PREV DISCUSSION... /ISSUED 649 PM CDT TUE JUL 16 2013/
AVIATION...
MAIN CONCERN WILL BE CIGS AND VSBYS TONIGHT INTO WED MORNING.
SCATTERED TO WIDESPREAD -SHRA WILL CONTINUE FOR THE NEXT 12 HRS
OR SO IN THE VICINITY OF BOTH TERMINALS...WITH A CHANCE OF A
PASSING -TSRA AS WELL. WE EXPECT MVFR TO IFR CEILINGS TO BE MOST
COMMON AFTER 03Z...AND MVFR VISIBILITIES POSSIBLE AS WELL.
CEILINGS SHOULD BEGIN TO LIFT IN THE 15 TO 16Z TIME FRAME WED
MORNING...ALTHOUGH A CHANCE OF -SHRA AND/OR -TSRA WILL CONTINUE
THROUGH THE DAY...ESPECIALLY AT KLBB.
PREV DISCUSSION... /ISSUED 258 PM CDT TUE JUL 16 2013/
SHORT TERM...
MODERATE TO HEAVY RAIN CONTINUES TO FALL ACROSS MAINLY THE ROLLING
PLAINS THIS AFTERNOON...WITH RAIN TOTALS EXCEEDING ONE INCH
ACROSS STONEWALL...KENT AND KING COUNTIES THUS FAR. AS THE UPPER
LOW SLOWLY TRACKS TO THE WEST...SOUTHERLY WARM MOIST ADVECTION
WILL GRADUALLY SHIFT WESTWARD AS WELL...WHICH WILL MOVE THE FOCUS
FOR HEAVY RAIN FROM THE SOUTHERN ROLLING PLAINS TO THE SOUTHERN
SOUTH PLAINS BY THE OVERNIGHT HOURS AND INTO TOMORROW MORNING.
THIS IS EXPECTED TO BE A GRADUAL TRANSITION...AND AS A RESULT
AREAS OF THE SOUTHERN ROLLING PLAINS CAN EXPECT TO SEE A FEW MORE
HOURS OF MODERATE TO HEAVY RAIN BEFORE SUBSIDING SOMEWHAT
OVERNIGHT. WHILE RAIN RATES HAVE BEEN MODEST THUS FAR WITH MAX
VALUES BETWEEN .75 AND 1 INCH PER HOUR... THE SLOW-MOVING NATURE
OF THIS SYSTEM WILL LIKELY RESULT IN WIDESPREAD TOTALS OF 1-2
INCHES...AND EVEN A FEW TOTALS OF 3 INCHES OR GREATER ACROSS
PORTIONS OF THE SOUTHERN ROLLING PLAINS. THE HIGHEST RAINFALL
TOTALS WILL BE FOCUSED ALONG THE SOUTHERN PORTIONS OF THE CWA...
AND GRADUALLY TAPER OFF WITH NORTHWARD EXTENT. IN ADDITION...
WHILE THE PRIMARY LOCATION OF HEAVY RAIN WILL LIKELY BE ACROSS THE
SOUTHERN SOUTH PLAINS OVERNIGHT...MUCH OF THE ROLLING PLAINS WILL
LIKELY SEE LINGERING LIGHT RAIN SHOWERS PERSIST THROUGH THE EARLY
MORNING HOURS TOMORROW.
BY WEDNESDAY MORNING... SOME ONGOING LIGHT TO MODERATE RAIN IS
EXPECTED TO PERSIST ACROSS THE SOUTHERN SOUTH PLAINS BEFORE FINALLY
DRIFTING WEST AND OUT OF THE AREA DURING THE AFTERNOON. HOWEVER...
SUBSTANTIAL MOISTURE WILL LINGER THROUGHOUT THE CWA DURING THE
AFTERNOON WEDNESDAY AND SHOULD RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA. THESE
SHOWERS WILL LIKELY BE A BIT MORE CONVECTIVE IN NATURE THAN
TODAY'S ACTIVITY GIVEN MARGINALLY INCREASED INSTABILITY AND WEAKER
FORCING...WHICH SHOULD LIMIT THE THREAT FOR HEAVY RAIN TO VERY
LOCALIZED AREAS. ONCE AGAIN TEMPERATURES WILL BE ON THE COOL SIDE
BUT SLIGHTLY WARMER THAN TODAY'S VALUES...LIKELY RANGING FROM THE
MID 70S ACROSS THE SOUTH PLAINS TO THE MID 80S ACROSS THE ROLLING
PLAINS.
LONG TERM...
BY WEDNESDAY EVENING AND THROUGH THE DAY ON THURSDAY...THE UPPER LOW
WILL CONTINUE TO BE SPINNING AWAY FROM THE REGION. HOWEVER...ITS
INFLUENCE MAY STILL BE FELT ACROSS THE FA. AS THE SYSTEM MOVES
FARTHER AWAY MID AND UPPER LEVEL FLOW WILL CONSIDERABLY WEAKEN OVER
WEST TEXAS. THIS WILL LEAVE LITTLE TO NO LIFT REMAINING OVER THE
AREA BY THURSDAY AFTERNOON. THE PREVIOUS FORECASTS ASSERTION OF
DIURNALLY DRIVEN CONVECTION IS MOST LIKELY ON THURSDAY IN THE
ABSENCE OF ANY LARGE SCALE LIFT. MODELS SEEM TO BE QUITE AGGRESSIVE
WITH THE QPF FIELDS ON THURSDAY AFTERNOON BUT GIVEN THE HIGH
MOISTURE CONTENT OF THE ATMOSPHERE...LARGER ISOLATED RAINFALL
AMOUNTS WOULD BE POSSIBLE. MODEL SOUNDINGS DO SHOW A SATURATED
COLUMN ON THURSDAY MORNING ACROSS MUCH OF THE REGION.
AN UPPER RIDGE WILL THEN BUILD OVER THE INTERMOUNTAIN WEST AND
PERSIST THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. ALTHOUGH THE RIDGE
WILL NOT BE CENTERED OVER WEST TEXAS...IT WILL STILL BRING WARMING
TEMPERATURES BACK TO NEAR SEASONAL AVERAGES. PRECIPITATION CHANCES
ARE NOT COMPLETELY OUT OF THE FORECAST BY LATE IN THE WEEKEND. THE
GFS HAS BEEN DEPICTING A COLD FRONT MAKING A RUN AT THE AREA BUT
THIS FRONT MAY STOP WELL SHORT OF THE SOUTH PLAINS. JDV
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 58 77 61 82 63 / 60 40 20 20 10
TULIA 60 79 62 82 64 / 60 40 20 20 10
PLAINVIEW 61 79 63 82 64 / 60 50 20 20 10
LEVELLAND 62 75 64 82 65 / 70 60 30 20 10
LUBBOCK 63 78 65 82 67 / 90 60 30 20 10
DENVER CITY 63 74 64 83 66 / 70 70 30 30 10
BROWNFIELD 64 77 64 82 66 / 80 70 30 20 10
CHILDRESS 66 84 67 87 69 / 60 40 20 20 10
SPUR 66 81 66 85 68 / 90 50 20 20 10
ASPERMONT 67 86 67 88 71 / 90 40 20 20 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33
Hazardous weather outlook, Jul 16, 8:02 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
902 PM CDT TUE JUL 16 2013
TXZ021>044-180215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
902 PM CDT TUE JUL 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
FLOODING
OCCASIONALLY HEAVY RAINFALL IS EXPECTED TO DEVELOP ACROSS MUCH OF
THE SOUTH PLAINS AND ROLLING PLAINS OVERNIGHT. LOCALIZED MINOR
FLOODING OF ROADWAYS...PLAYA LAKES AND OTHER LOW-LYING AREAS WILL
BE POSSIBLE. THIS THREAT WILL BE HIGHEST ACROSS SOUTHERN
AREAS...GENERALLY SOUTH OF HIGHWAY 114.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PERIODS OF HEAVY RAINFALL AND A THREAT FOR MINOR FLOODING WILL
SHIFT WEST INTO THE WESTERN SOUTH PLAINS BY EARLY WEDNESDAY
MORNING. THEREAFTER...THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OR HEAVY
RAINFALL MEASUREMENTS.
In the hours before
Special weather statement, Jul 16, 6:04 PM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
704 PM CDT TUE JUL 16 2013
TXZ021-170030-
PARMER-
704 PM CDT TUE JUL 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...
AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS OVER WEST CENTRAL PARMER
COUNTY...MOVING NORTHWEST AT 10 MPH. THE TOWNS OF BOVINA AND RHEA
ARE IN THE PATH OF THESE STORMS.
PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORM. DOWNPOURS FROM THESE SLOW MOVING STORMS MAY CAUSE MINOR
FLOODING OF STREETS AND LOW LYING AREAS.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 3432 10278 3432 10304 3453 10304 3475 10303
3475 10276
TIME...MOT...LOC 0001Z 125DEG 7KT 3445 10295
MRCHeavy Rain, Hale
- When
- July 17, 12:00 AM CST to 6:20 AM CST
- Where
- Hale County, 0.69 mi N of (Pvw)hale Co Arpt
- Reported by
- Mesonet
- Coordinates
- 34.180, -101.720
From midnight CST through 620 am CST, a Texas Tech University West Texas Mesonet station near Plainview measured 5.26 inches of rain. Rainfall rates were occasionally as high as 4.08 inches per hour.
Flood, Hale
- When
- July 17, 2:30 AM CST to 5:30 AM CST
- Where
- Hale County, 1.99 mi NE of Boone to 1.91 mi NW of Furguson Sta
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.246, -101.791
Torrential rainfall created widespread street flooding throughout the city of Plainview with some vehicles reported to be stalled in high water. The rains also caused damage to some buildings, particularly the roof of the city library where an estimated $1200 worth of books were damaged after water leaked through the roof along the north wall. The city jail also experienced flooding from a faulty roof resulting in an unknown amount of water damage to ceiling tiles.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 17, 20131 death · 1 event
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Montana, July 17, 20138 injured · 1.25 in hail · 8 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453606, 453605.